Jump to content
Koralle

Koralle: breakdown after 10 month of quetiapine discontinuation

Recommended Posts

Koralle

Hey guys, 

 

I have to apologize for my english, hope you can understand me.

 

This is my first post. I have been writing in a german forum, but I was hoping to get some more feedback about my specific situation here. 

 

So this is my story: In 2017, I suffered from some kind of delayed postpartal depression and anxiety (first time in my life), caused among other things by severe lack of sleep and hormonal changes. 

A colleague (I am (or better: I was) working in the health system myself) prescribed sertralin, which made me very agitated, I had trouble sleeping, palpitations, flushs, general anxiety, nervousness etc. 

He added quetiapine as an "augmentation" and I took up to 200mg of prolonged quetiapine. It helped at first, but after feeling weirder and weirder I decided that the pills were causing more problems instead of solving them. Also, I wasn't suffering from the primary condition anymore.

After about half a year, I tapered sertraline, but quetiapine I quit within two weeks. Three month later, in 2018, I developed severe symptoms like constant heart racing, feelings of electricity, extreme panic, unability to sleep, muscle twitching... Finally I reinstated 75 mg of non-prolonged quetiapine and I was able to sleep again, but I never completely stabilized. Not knowing which problem was caused by medication and which by WD, I continued to taper. In summer of 2018, I went to a clinic where I received little doses of Insidon (TCA opipramol), which made anxiety slightly better. A few month later I felt that it worked paradoxically, so I tapered again. I didn't feel like myself at all from fall of 2018 and spring 2019, even though the anxiety got a lot better, muscle twitching was gone, but I still felt foggy, sleep was poor, I was able to care for my son, but could only work a little, poor concentration, poor memory, difficulty reading. I tried Trimipramin to help with sleep, but I got highly aroused, my body was almost convulsing. So in summer of 2019 I decided to put this to an end and I just quit what was left of quetiapine (12mg) and insidone (18mg) all at once. I didn't work at that time so I thought it would be a good moment. Three month later, problems began, but very slowly. First I gained some weight, was tired and irritated all the time, face was red and swollen, hormonal irregularities, but sleep was better than during the years of medication. Around 9 month later, my condition got worse and worse. Muscle twitching got very bad, electrical feelings came back, flushed face, anxiety (sometimes almost paranoid) and nervousness exploded, I produce a lot of adrenaline even when I am happy, shaking, dizziness, headaches, diarrhea, nausea, confusion, derealisation, weird body sensations, very sensitive towards lights and sounds, I can't tolerate objects that move in a certain way (like swings), blinking lights cause me to panic, the same with knocking sounds or cellphone sounds, even when I think about those things I get a wave of panic (which becomes obsessive from time to time, this scares me the most, I am really afraid this will stay with me my whole life). 

I had some relief compared to how I felt twelve weeks ago, but I am barely able to cope. Things seem to change, but not always for the better. 

 

So here are my questions: How is it possible that the symptoms developed so slowly after discontinuation? Has anyone else ever suffered from that severe symptoms after dropping such a small amount of anti-psychotics, or am I just becoming crazy? Should I reinstate, even if discontinuation was a year ago? Is it worth to persevere, or should I try another drug? Is it possible that the symptoms diminish anytime soon?

 

I was really determined to hang on after all I have been trough, but I feel so tortured and I am so despaired at the moment. I don't want to sound dramatic, but it's a real struggle to survive every day and functioning as a mother becomes a huge challenge. The obsessive thoughts that cause panic are the worst. 

 

Thank you so much for any advice or support! 

 

Koralle 

Share this post


Link to post
Gridley

Welcome to SA, Koralie.  I'm sorry you're suffering.

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.

 

Account Settings – Create or Edit a signature.

 

You are experiencing withdrawal from your cold turkey and fast tapers of some or all of your drugs, perhaps going back to 2018. Delayed symptoms after discontinuation are not uncommon, and the 3-month and 9-month mark are common points when symptoms worsen.  Many if not all of the symptoms you describe are typical withdrawal symptoms.  Withdrawal is divided into two phases, acute for the first few months after discontinuation and post-acute if it lasts longer.

 

Protracted Withdrawal or PAWS (post-acute withdrawal syndrome .

 

What is withdrawal syndrome.

 

Daily Checklist of Antidepressant Withdrawal Symptoms (PDF) 

 

When we take psychiatric medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  

 

These explain the healing process really well:

 

Video:  Healing From Antidepressants - Patterns of Recovery

 

Brain Remodelling 

 

Regarding the antipsychotic, what anti-psychotic were you on, at what dosage, for how long and what are your symptoms?  Withdrawal can result from a month or more of antipsychotics.

 

10 hours ago, Koralle said:

Should I reinstate, even if discontinuation was a year ago? Is it worth to persevere, or should I try another drug? Is it possible that the symptoms diminish anytime soon?

 

Reinstating after a year is risky and could make matter worse.  I wouldn't recommend it.  Regarding a new drug, we're a site for going off drugs and don't recommend trying a new drug to deal with the effects of previous drugs.  That puts you on what we call the drug merry-go-round, trying one drug, then another, then perhaps another to deal with the effects of the others, etc., etc.  As to your symptoms, they will diminish, but unfortunately we can't predict how long it will take.  Time, and the brain's very powerful ability to heal itself, are the cure. Yes, it's worth it to persevere.  I know it is very hard, and I am sorry.  Take a look at the Success Stories forum on this site.  

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

Magnesium, nature's calcium channel blocker 

 

Omega-3 fatty acids (fish oil) 

 

Add in one at a time and at a low dose in case you do experience problems.

 

We recommend non-drug methods to cope with withdrawal.  Take a look at the techniques in this link and see which you think might be helpful to you.

 

Non-drug techniques to cope

 

This is your Introduction topic, where you can ask questions, complete your drug signature and connect with other members.  We glad you found your way here.

 

 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 11month taper is 100% complete.

 

Lorazepam 1 mg 1986-1991 CT, resumed a few months later. CT 2000.  1 mg 2011-2016.  Sept, 2016 increased to 0.5 X 3 in split dose. Sept. 2019 increased to 0.625 X 3 after crossover to new brand

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 15mg.  Aug 2016, discovered SA, updosed to 25mg and holding.  Taper is 66% complete.  

  

Supplements: omega, vitamins E and D3, magnesium glycinate, probiotic, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy